Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS New Orleans, LA

March 25, 2017Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 25, 2017, 12:41 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2017, 12:41 PM CDT (17:41 UTC)
Expired
Mar 25, 2017, 1:15 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS54 KLIX 251741
SVRLIX
LAC103-105-251815-
/O.NEW.KLIX.SV.W.0043.170325T1741Z-170325T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1241 PM CDT SAT MAR 25 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Tammany Parish in southeastern Louisiana...
  East central Tangipahoa Parish in southeastern Louisiana...

* Until 115 PM CDT

* At 1240 PM CDT, a severe thunderstorm was located near Robert, or 7
  miles west of Covington, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Covington, Abita Springs and Madisonville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3037 9023 3053 9032 3067 9002 3052 8980
TIME...MOT...LOC 1740Z 238DEG 20KT 3048 9024 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 12:38 PM CDT, 3 minutes earlier.

Area forecast discussion, Mar 25, 12:38 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1238 PM CDT Sat Mar 25 2017

.AVIATION...

Ongoing convection will continue to bring a risk of brief periods
of gusty winds, hail, and reduced visibilities due to heavy
rainfall to the terminals this afternoon. KMCB and KBTR are
beginning to improve as the convection has pushed east of these
areas, but the remaining terminals will continue to see the threat
of convection through around 00z. Conditions will briefly improve
into VFR range at all of the terminals from around 00z through
08z, but a period of low ceilings and fog should begin to impact
the terminals after 08z. Ceilings could fall to as low as 300
feet at most terminals, and visibilities may drop to 1/2 mile at
KHDC, KMCB, and KHDC tonight. As a result, a period of IFR and
LIFR restrictions can be expected from around 08z through 14z.
After 14z, drier air will mix down to the surface allowing a quick
return to VFR conditions. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  83  63  80 /  30  10  10  50
BTR  62  83  64  81 /  10  10  10  40
ASD  62  81  63  80 /  20  10  10  40
MSY  66  82  66  80 /  20  10  10  30
GPT  64  79  65  77 /  30  10  10  40
PQL  64  80  63  78 /  40  10  10  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ555-557-
     575-577.

MS...None.
GM...Small Craft Advisory until 7 PM CDT this evening for GMZ557-575-
     577.

&&
Hazardous weather outlook, Mar 25, 10:10 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1010 AM CDT Sat Mar 25 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260315-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1010 AM CDT Sat Mar 25 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A slight risk of severe weather continues to exist for areas east
of a McComb to Hammond to Houma line today. A marginal risk of
severe weather exists for the remainder of the area. The primary
threat from any severe thunderstorms that form today will be
strong damaging wind gusts and large hail.

A small craft advisory remains in effect for the open Gulf waters
east of the Mississippi River through this evening due to
continued strong southerly winds of 20 to 25 knots and rough seas
of 5 to 8 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are also possible Monday, and again on Thursday. A
few of these storms could be strong to severe on Thursday.

.SPOTTER INFORMATION STATEMENT...

Though spotter activation is not requested at this time, please
relay any reports of severe weather to local law enforcement or
the National Weather Service.

32

In the hours before

Special weather statement, Mar 25, 10:40 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
1040 AM CDT SAT MAR 25 2017

LAZ046-047-251615-
Iberville LA-West Baton Rouge LA-
1040 AM CDT SAT MAR 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WEST BATON ROUGE AND
CENTRAL IBERVILLE PARISHES UNTIL 1115 AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ramah, or 13 miles east of Catahoula, moving northeast
at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plaquemine, Addis, Brusly, Rosedale and Grosse Tete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3051 9132 3038 9123 3036 9124 3035 9124
      3034 9122 3034 9121 3028 9117 3019 9147
      3020 9149 3023 9148 3024 9151 3024 9157
      3032 9162
TIME...MOT...LOC 1540Z 241DEG 17KT 3028 9150

32
Local storm report, Mar 25, 11:21 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1121 AM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             ADDIS                   30.35N 91.27W
03/25/2017  E0.75 INCH       WEST BATON ROUGE   LA   PUBLIC

            NEAR DIME SIZE HAIL REPORTED IN TOWN OF ADDIS

&&

CBANNAN
Local storm report, Mar 25, 11:24 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             BATON ROUGE             30.45N 91.13W
03/25/2017  E0.88 INCH       EAST BATON ROUGE   LA   PUBLIC

            MUTLIPLE REPORTS OF PEA AND SOME NICKEL SIZE HAIL
            REPORTED IN AND AROUND BATON ROUGE. THE NICKEL SIZE HAIL
            WAS REPORTED AROUND THE GARDEN DISTRICT.

&&

CBANNAN
Local storm report, Mar 25, 11:38 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1138 AM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             1 SE BATON ROUGE        30.44N 91.11W
03/25/2017  E1.00 INCH       EAST BATON ROUGE   LA   PUBLIC

            1 INCH HAIL REPORTED NEAR CORPORATE BLVD AND JEFFERSON
            HIGHWAY

&&

AK
Special weather statement, Mar 25, 11:42 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1142 AM CDT SAT MAR 25 2017

LAZ048-050-251730-
Livingston-East Baton Rouge-
1142 AM CDT SAT MAR 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON AND
CENTRAL EAST BATON ROUGE PARISHES...

At 1142 AM CDT, a strong thunderstorm was located near Denham
Springs, moving east at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Oak Hills Place, Walker, Livingston, Old
Jefferson, Merrydale, Inniswold, Watson, Village St. George,
Shenandoah, Westminster and Brownfields.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3036 9107 3053 9114 3064 9078 3043 9068
TIME...MOT...LOC 1642Z 250DEG 14KT 3048 9102
Local storm report, Mar 25, 11:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1157 AM CDT SAT MAR 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             6 E BATON ROUGE         30.45N 91.03W
03/25/2017  E1.00 INCH       EAST BATON ROUGE   LA   PUBLIC

            PENNY TO QUARTER SIZE HAIL AROUND THE INTERSECTION OF OLD
            HAMMOND HWY AND MILLERVILLE RD.

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:20 AM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana25 min
Mar 25, 5:11 AM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana64 min
Mar 25, 5:44 AM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge61 min
Mar 25, 8:50 AM CDTSpecial Weather StatementLIXLivingston40 min
Mar 25, 9:48 AM CDTSpecial Weather StatementLIXWashington42 min
Mar 25, 10:02 AM CDTSpecial Weather StatementLIXEast Baton Rouge43 min
Mar 25, 10:33 AM CDTSpecial Weather StatementLIXEast Baton Rouge42 min
Mar 25, 10:40 AM CDTSpecial Weather StatementLIXIberville, West Baton Rouge35 min
Mar 25, 10:45 AM CDTSpecial Marine WarningLIX60 min
Mar 25, 11:11 AM CDTSevere Thunderstorm WarningLIXIberville34 min
Mar 25, 11:14 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Livingston, West Baton Rouge31 min
Mar 25, 11:39 AM CDTAreal Flood AdvisoryLIXEast Baton Rouge, West Baton Rouge2 hr
Mar 25, 11:42 AM CDTSpecial Weather StatementLIXEast Baton Rouge, Livingston48 min
Mar 25, 12:00 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston30 min
Mar 25, 12:08 PM CDTSpecial Marine WarningLIX67 min
Mar 25, 12:15 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint John the Baptist, Tangipahoa45 min
Mar 25, 12:19 PM CDTSpecial Marine WarningLIX41 min
Mar 25, 1:13 PM CDTSpecial Marine WarningLIX92 min
Mar 25, 1:45 PM CDTSevere Thunderstorm WarningLIXSaint Tammany30 min
Mar 25, 1:52 PM CDTSpecial Weather StatementLIXOrleans, Saint Charles38 min
Mar 25, 1:55 PM CDTSpecial Marine WarningLIX35 min
Mar 25, 2:34 PM CDTSpecial Marine WarningLIX56 min
Mar 25, 2:43 PM CDTSpecial Weather StatementLIXSaint Bernard62 min
Mar 25, 2:56 PM CDTSpecial Marine WarningLIX94 min
Mar 25, 3:05 PM CDTSpecial Marine WarningLIX85 min
Mar 25, 3:20 PM CDTSpecial Marine WarningLIX85 min
Mar 25, 4:09 PM CDTSpecial Marine WarningLIX96 min
Mar 25, 4:21 PM CDTSpecial Marine WarningLIX39 min
Mar 25, 5:23 PM CDTSpecial Marine WarningLIX82 min
Mar 25, 5:57 PM CDTSpecial Marine WarningLIX93 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.